Alert archive / Illinois / Gale Warnings in 2021

Gale Warning 24, NWS Chicago, IL

December 21, 2021

NWS Chicago, IL issued this gale warning at Dec 21, 2021, 6:16 PM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 21, 2021, 6:16 PM CST (00:16 UTC)
Expired
Dec 22, 2021, 3:00 AM CST
In force
9 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

915 
WHUS73 KLOT 220016
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
616 PM CST Tue Dec 21 2021

LMZ740>743-220830-
/O.UPG.KLOT.SC.Y.0112.000000T0000Z-211222T1200Z/
/O.NEW.KLOT.GL.W.0024.211222T0016Z-211222T0900Z/
/O.NEW.KLOT.SC.Y.0113.211222T0900Z-211222T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
616 PM CST Tue Dec 21 2021

...GALE WARNING IN EFFECT UNTIL 3 AM CST WEDNESDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 9 AM CST
WEDNESDAY...

* WHAT...For the Gale Warning, west to northwest gales to 35 kt,
  significant waves up to 6 ft, and occasional waves up to 8 ft.
  For the Small Craft Advisory, northwest winds to 25 to 30 kt.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...For the Gale Warning, until 3 AM CST Wednesday. For the 
  Small Craft Advisory, from 3 AM to 9 AM CST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ744-745-220830-
/O.UPG.KLOT.SC.Y.0112.000000T0000Z-211222T1800Z/
/O.NEW.KLOT.GL.W.0024.211222T0016Z-211222T0900Z/
/O.NEW.KLOT.SC.Y.0113.211222T0900Z-211222T2100Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
616 PM CST Tue Dec 21 2021

...GALE WARNING IN EFFECT UNTIL 3 AM CST WEDNESDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 3 PM CST
WEDNESDAY...

* WHAT...For the Gale Warning, west to northwest gales to 35 kt,
  significant waves to 9 ft, and occasional waves to 12 ft. For
  the Small Craft Advisory, northwest winds to 25 to 30 kt,
  significant waves up to 9 ft, and occasional waves up to 12 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...For the Gale Warning, until 3 AM CST Wednesday. For the 
  Small Craft Advisory, from 3 AM to 3 PM CST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
3 follow-up statements
680 
WHUS73 KLOT 220022 CCA
MWWLOT

URGENT - MARINE WEATHER MESSAGE...CORRECTED
National Weather Service Chicago IL
622 PM CST Tue Dec 21 2021

LMZ740>743-220830-
/O.UPG.KLOT.SC.Y.0112.000000T0000Z-211222T1200Z/
/O.NEW.KLOT.GL.W.0024.211222T0022Z-211222T0900Z/
/O.NEW.KLOT.SC.Y.0113.211222T0900Z-211222T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
622 PM CST Tue Dec 21 2021

...GALE WARNING IN EFFECT UNTIL 3 AM CST WEDNESDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 9 AM CST
WEDNESDAY...

* WHAT...For the Gale Warning, west to northwest gales to 35 kt,
  significant waves up to 6 ft, and occasional waves up to 8 ft.
  For the Small Craft Advisory, northwest winds to 25 to 30 kt.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...For the Gale Warning, until 3 AM CST Wednesday. For the 
  Small Craft Advisory, from 3 AM to 9 AM CST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ744-745-220830-
/O.UPG.KLOT.SC.Y.0112.000000T0000Z-211222T1800Z/
/O.COR.KLOT.GL.W.0024.211222T0022Z-211222T0900Z/
/O.COR.KLOT.SC.Y.0113.211222T0900Z-211222T2100Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
622 PM CST Tue Dec 21 2021

...GALE WARNING IN EFFECT UNTIL 3 AM CST WEDNESDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 3 PM CST
WEDNESDAY...

* WHAT...For the Gale Warning, west to northwest gales to 35 kt,
  significant waves to 10 ft, and occasional waves to 13 ft. For
  the Small Craft Advisory, northwest winds to 25 to 30 kt,
  significant waves up to 9 ft, and occasional waves up to 12 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...For the Gale Warning, until 3 AM CST Wednesday. For the 
  Small Craft Advisory, from 3 AM to 3 PM CST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
160 
WHUS73 KLOT 220326
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
926 PM CST Tue Dec 21 2021

LMZ740>743-221130-
/O.CON.KLOT.GL.W.0024.000000T0000Z-211222T0900Z/
/O.CON.KLOT.SC.Y.0113.211222T0900Z-211222T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
926 PM CST Tue Dec 21 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM CST WEDNESDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CST
WEDNESDAY...

* WHAT...For the Gale Warning, northwest gales to 35 kt, 
  significant waves up to 6 ft, and occasional waves up to 8 ft. 
  For the Small Craft Advisory, northwest winds to 25 to 30 kt.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...For the Gale Warning, until 3 AM CST Wednesday. For the 
  Small Craft Advisory, from 3 AM to 9 AM CST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ744-745-221130-
/O.CON.KLOT.GL.W.0024.000000T0000Z-211222T0900Z/
/O.CON.KLOT.SC.Y.0113.211222T0900Z-211222T2100Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
926 PM CST Tue Dec 21 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM CST WEDNESDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TO 3 PM CST
WEDNESDAY...

* WHAT...For the Gale Warning, west to northwest gales to 35 kt, 
  significant waves to 10 ft, and occasional waves to 13 ft. For 
  the Small Craft Advisory, northwest winds to 25 to 30 kt, 
  significant waves up to 9 ft, and occasional waves up to 12 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...For the Gale Warning, until 3 AM CST Wednesday. For the 
  Small Craft Advisory, from 3 AM to 3 PM CST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
869 
WHUS73 KLOT 220902
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
302 AM CST Wed Dec 22 2021

LMZ740>743-221500-
/O.EXP.KLOT.GL.W.0024.000000T0000Z-211222T0900Z/
/O.CON.KLOT.SC.Y.0113.000000T0000Z-211222T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
302 AM CST Wed Dec 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...
...GALE WARNING WILL EXPIRE AT 3 AM CST EARLY THIS MORNING...

* WHAT...Northwest winds up to 25 kt and waves up to 5 ft 
  expected.

* WHERE...Northerly Island to Calumet Harbor IL, Calumet Harbor 
  IL to Gary IN, Winthrop Harbor to Wilmette Harbor IL and 
  Wilmette Harbor to Northerly Island IL.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ744-745-221715-
/O.EXP.KLOT.GL.W.0024.000000T0000Z-211222T0900Z/
/O.CON.KLOT.SC.Y.0113.000000T0000Z-211222T2100Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
302 AM CST Wed Dec 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...
...GALE WARNING WILL EXPIRE AT 3 AM CST EARLY THIS MORNING...

* WHAT...Northwest winds 25 to 30 kt with waves to 9 ft expected
  early.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this gale warning went out at Dec 21, 5:24 PM CST, 52 minutes earlier.

Area forecast discussion, Dec 21, 5:24 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
524 PM CST Tue Dec 21 2021

.SHORT TERM...
Issued at 233 PM CST Tue Dec 21 2021

Through Wednesday night...

A vigorous mid-level impulse, and its associated surface low, is
currently shifting eastward into the Upper Midwest and the Upper
Great Lakes. The best moisture and forcing with this storm system
will remain well north of our area into tonight, so precipitation
is not expected locally. We will, however, continue to experience
gusty surface winds into tonight as it deepens over the Upper
Great Lakes.

We are benefiting from the warm side of this storm system this
afternoon, though with gusty surface winds. Southwesterly winds
(gusting at times to around 35 mph), have aided in warming
conditions into the upper 30s to low 40s, which is not bad for the
shortest day of the year. However, an approaching cold front will
move eastward across the area into this evening. Strong cold air
advection in its wake will keep the winds rather gusty (35 to 40
mph) into tonight as they shift to the northwest. A colder airmass
will shift into the area overnight, resulting in temperatures
(wind chills) falling into the teens (signal digits) by early
Wednesday morning.

Surface winds will ease late tonight and on Wednesday as a surface
high shifts over the Mid-Mississippi Valley. While we should see a
good amount of sun on Wednesday, the cold airmass overhead should
keep afternoon highs in the low 30s. As this surface high shifts
to out southeast late in the day, the winds will shift back out of
the southwest Wednesday evening, setting up warm air advection
overhead Wednesday night. This should result in warmer overnight
lows Wednesday night, with readings likely remaining in the mid to
upper 20s. Increasing cloud cover overnight may also lead to the
development of a light wintry mix over parts of far northern IL
very late in the night or early Thursday morning as the exit
region of an upper level jet streak begins to nose into the area.

KJB

&&

.LONG TERM...
Issued at 400 PM CST Tue Dec 21 2021

Thursday through Tuesday...

Our brief period of mid-late December quiescence will come to a halt
towards the end of the week with a more active weather pattern
setting up across the central CONUS, bringing multiple chances
for precipitation in our area through early next week.

The first shot at precipitation in the extended forecast period will
come during the late overnight hours Wednesday into Thursday morning
with a clipper-like wave progged to travel just north of our area
during this time frame. While most of any appreciable precipitation
should remain north of the Illinois-Wisconsin state line, there is
still a possibility that the system's precipitation footprint
extends farther south into our CWA if a low-level jet-driven
moisture surge is able to saturate the low-levels enough at the
right time to either 1.) limit the amount of sublimating/evaporating
hydrometeors generated by the shortwave and upper jet-driven
forcing or 2.) create a shallow, but sufficiently deep saturated layer
to generate drizzle. If the first scenario were to verify, light
non-accumulating snow would be possible (assuming sufficient cloud
ice is present, which is not looking like a certainty at this
point) at precipitation onset before a fairly stout layer of
positive melting energy aloft is advected in and likely changes
any precipitation over to rain or freezing rain, depending on
surface temperatures at the time. The second scenario could also
potentially lead to some icing concerns if the drizzle were to
fall while surface temperatures were still sub-freezing. Confidence
in either of these scenarios fully coming to fruition is fairly
low with the GEFS and Canadian ensemble means showing a rather
subdued QPF signal and iffy sounding profiles depicted by their
deterministic counterparts while the deterministic ECMWF and the
ECMWF ensemble mean are a little more bullish. However, given the
potential (albeit a low potential) for icing on a day with
increased travel for the upcoming holidays, elected to keep the
inherited slight chance PoPs for light snow and drizzle/freezing
drizzle for some areas north of I-80 and will continue to watch
forecast trends closely.

With warm advection ongoing Thursday into Friday off of south to
southwesterly winds, high temperatures on Christmas Eve will end up
following a similar theme that we've seen across much of December in
that they will be unseasonably warm. Forecast highs across the CWA
range from the upper 40s to the mid 50s, and while daily high
temperature records for December 24th appear to be fairly safe (64
for Chicago and 55 for Rockford), temperatures still look to end up
being around 15 degrees above normal for this time of year. The
persistent warm advection/isentropic ascent will eventually manifest
itself as a blanket of stratiform rain that is likely to blossom
over the lower Great Lakes at some point on Friday. Long range
guidance still shows some disagreement with exactly when and where
that will ultimately be, but rain chances should increase with
eastward extent.

Temperatures will come down a bit for Christmas behind a cold front
but will still be fairly mild for late December with most expected
to see highs in the 40s. Another chance for light precipitation
appears to be coming into focus on Christmas Day with another
shortwave and associated weak surface low progged to move through
or near our forecast area. Specific details are still tough to
parse out at this time, but suspect that the current NBM PoPs may
be underdone given how guidance has trended and will need to be
bumped up if these trends hold. Thermal progs would seem to favor
rain as the dominant precipitation type if this precipitation
were to materialize, though at this time, it seems possible that
some snowflakes could at least mix in for some period of time
across the part of the northern CWA.

The active weather pattern will continue into next week with a few
more shortwaves progged to ride along a low-amplitude ridge that is
expected to build over the central and eastern CONUS. The end result
is that we will have a few more shots at precipitation before we
ring in the New Year.

Ogorek

&&

.AVIATION...
For the 00Z TAFs...
Issued at 524 PM CST Tue Dec 21 2021

Items of note include:

* WNW wind gusts up to 30 kt to sporadically 35 kt this evening
* Marginal LLWS late Wednesday evening

Brisk west-northwest winds in the wake of a cold front will
gradually ease tonight. Prevailing gusts should be frequently
in the 25-30 kt range this evening, with forecast soundings
supporting potential for temporary gusts up to 35 kt. A lower VFR
CIG will erode overnight. On Wednesday, lighter west-northwest
winds to start the day will shift to the southwest in the
afternoon and remain south-southwest through Wednesday night. A
low level jet will move over the area later Wednesday evening,
with WSW winds up to 40 kt at FL015 to 020 possibly needing LLWS
mention in subsequent updates.

Castro

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...Winthrop Harbor to Gary IN until 6 AM
     Wednesday.

     Small Craft Advisory...Gary to Michigan City IN until noon
     Wednesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Dec 21, 2:45 PM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
245 PM CST Tue Dec 21 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-222045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
245 PM CST Tue Dec 21 2021 /345 PM EST Tue Dec 21 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Non Thunderstorm Wind Risk.

DISCUSSION...

Gusty west southwest winds will turn to the northwest this evening
as a cold front moves across the area. Expect wind gusts to reach
speeds to 35 to 40 mph through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

 No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-222045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
245 PM CST Tue Dec 21 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft are likely.

KJB

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 6:16 PM CSTSmall Craft AdvisoryLOT21 hr

Nearby

Gale Warnings in Illinois, 2021Every gale warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.